Florida, 2014

Lightning Strike in Florida, September 6, 2014

September 6, 2014 · NWS TBW · 1 event in 1 county or zone

Scattered thunderstorms developed across the region during the early afternoon. A lightning strike from one of these storms struck a house, causing a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed across the region during the early afternoon. A lightning strike from one of these storms struck a house, causing a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 6, 8:35 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Sep 6, 8:35 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
935 AM EDT SAT SEP 6 2014

.UPDATE (REST OF TODAY)...
OUR CWA IS BEING SPLIT BY 2 DIFFERENT WEATHER PATTERNS THIS MORNING.
THE COASTAL WATERS OFF THE NATURE COAST HAS SEEN STEADY SHOWERS AND
STORMS SINCE THE EARLY MORNING HOURS. THIS IS ASSOCIATED WITH A
TROUGH OF LOW PRESSURE OVER SOUTHERN GEORGIA WHICH WILL CONTINUE
TO PRODUCE UNSTABLE WEATHER OVER THE COASTAL WATERS...THEN
PROPAGATING OVER THE INLAND AREAS THROUGH THE DAY WITH WINDS
REMAINING SOUTHWESTERLY. CONDITIONS HAVE BEEN MUCH DRIER FROM TAMPA
BAY SOUTHWARD AS THE HIGH PRESSURE RIDGE AXIS EXTENDS OVER CENTRAL
FLORIDA. WINDS OVER SOUTHWEST FLORIDA WILL REMAIN OUT OF AN EAST
SOUTHEAST DIRECTION. THIS WILL RESULT IN SHOWERS AND STORMS MOVING
FROM SOUTHEAST FLORIDA IN A NORTHWEST DIRECTION OVER THE INLAND
AREAS. DURING THE AFTERNOON HOURS...A MAJORITY OF THE INLAND AREAS
WILL FILL IN WITH NUMEROUS SHOWERS AND STORMS POSSIBLE FROM I75
CORRIDOR EASTWARD. EVEN WITH THE 2 DIFFERENT WEATHER PATTERNS FROM
NORTH TO SOUTH...THE ENVIRONMENT IS STILL PRETTY MOIST AND UNSTABLE
AS INDICATION ON THE 12Z SOUNDING SHOWING 1.95 PRECIPITABLE WATER
AMOUNTS. THE ONLY GRID ADJUSTMENT THAT WILL BE MADE THIS MORNING
WILL BE TO THE POPS AND WEATHER AREA JUST OFF THE NATURE COAST TO
ADJUST WITH CURRENT RADAR. OTHERWISE NO OTHER CHANGES NEEDED.

&&

.AVIATION...
CONDITIONS WILL REMAIN VFR THROUGH THE MORNING HOURS UNTIL SHOWERS
AND STORMS MOVE INTO THE AREA THIS AFTERNOON. THE TIMING FOR ANY
STORMS WILL BE BETWEEN 15Z-18Z FOR TPA/PIE...WHILE STORMS WILL
BE LATER IN THE AFTERNOON BETWEEN 18Z-00Z FOR PGD/FMY/RSW...WITH
GREATER COVERAGE EXPECTED OVER THE SOUTHERN AREAS. WILL HANDLE
THESE STORMS WITH VCTS FOR NOW AND ADJUST AS NEEDED FOR POSSIBLE
IFR CONDITIONS AS STORMS MOVE INTO THE AREA.

&&

.MARINE...
A TROUGH OF LOW PRESSURE WILL PERSIST OVER THE SOUTHEAST U.S. TODAY
WITH A WEAK RIDGE OF HIGH PRESSURE ACROSS THE CENTRAL WATERS. WINDS
AND SEAS WILL GENERALLY BE LIGHT EXCEPT IN OR NEAR THE SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED THROUGH THE DAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  89  76  90  76 /  50  20  60  30
FMY  91  75  90  75 /  60  20  60  30
GIF  92  75  92  75 /  60  20  70  30
SRQ  89  76  89  75 /  40  20  50  30
BKV  89  72  90  72 /  60  20  60  30
SPG  90  78  90  78 /  40  20  60  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/AVIATION...74/WYNN
MARINE...05/CARLISLE
DECISION SUPPORT...24/HUBBARD
Hazardous weather outlook, Sep 6, 4:48 AM EST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
548 AM EDT SAT SEP 6 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-071000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
548 AM EDT SAT SEP 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE COMBINED WITH A TROUGH OF LOW PRESSURE OVER
GEORGIA AND THE SEA BREEZE CIRCULATIONS WILL LEAD TO SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS OVER WEST CENTRAL AND SOUTHWEST
FLORIDA TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE GULF
WATERS THE REMAINDER OF THE EARLY MORNING HOURS...WITH THE STORMS
THEN MOVING ONSHORE OVER THE NATURE COAST AFTER SUNRISE THROUGH MID
MORNING. DAYTIME HEATING COMBINED WITH SEA BREEZE AND OUTFLOW
BOUNDARY INTERACTIONS WILL CAUSE ADDITIONAL THUNDERSTORMS TO
DEVELOP ACROSS THE REMAINDER OF THE REGION FROM MID MORNING INTO
THE AFTERNOON AND EARLY EVENING HOURS. THE HIGH MOISTURE CONTENT
COMBINED WITH SLOW MOVING STORMS WILL FAVOR LOCALLY HEAVY RAINS
WITH THE STRONGER STORMS. IN ADDITION FREQUENT LIGHTNING STRIKES
AND GUSTY WINDS WILL ACCOMPANY THE STORMS AS THEY MOVE TO THE EAST
AND NORTHEAST AT 5 TO 10 MPH. IF THUNDER IS HEARD OR LIGHTNING IS
OBSERVED MOVE INDOOR IMMEDIATELY.

...FLOOD IMPACT...
ABUNDANT TROPICAL MOISTURE COMBINED WITH SLOW MOVING THUNDERSTORMS
WILL FAVOR SOME LOCALLY HEAVY RAINFALL ACROSS THE REGION TODAY.
THE HEAVY RAIN MAY PRODUCE SOME MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS AS WELL AS THE PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION IF ENCOUNTERING HEAVY RAIN
TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
DEEP MOISTURE COMBINED WITH DAYTIME HEATING AND THE SEA BREEZE
CIRCULATIONS WILL SUPPORT SCATTERED THUNDERSTORMS ACROSS THE
REGION EACH DAY THROUGH THE PERIOD...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT LIGHTNING
STRIKES.

...FLOOD IMPACT...
ABUNDANT MOISTURE AND SLOW MOVING THUNDERSTORMS WILL CONTINUE TO
FAVOR LOCALLY HEAVY RAINFALL ACROSS THE REGION EACH DAY. THE
HEAVY RAIN MAY PRODUCE FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS AS WELL AS THE PONDING OF WATER ON ROADWAYS. MOTORISTS
SHOULD EXERCISE CAUTION IF ENCOUNTERING HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF
NEEDED.

MCMICHAEL

The radar

The Tampa radar (KTBW), 52 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
September 6, 12:00 PM EST
Where
Pinellas County, 1.61 mi SSW of Palm Harbor
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
28.057, -82.746

A broadcast media outlet reported that a emergency responders were called to a fire at a house at 1:06PM local time. Neighbors reported hearing and seeing a lightning strike to the home before the fire broke out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532699.